Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Chicago, IL

July 30, 2006Lake County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 30, 2006, 12:55 PM CDT for Lake County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 12:55 PM CDT (17:55 UTC)
Expired
Jul 30, 2006, 1:45 PM CDT
In force
50 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Lake County, IN

The radar

The Chicago radar (KLOT), 61 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 8:27 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:36 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 30, 12:36 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1236 PM CDT SUN JUL 30 2006

.DISCUSSION...
330 AM

WE WILL ADD ISOLATED THUNDERSTORMS IN THE FORECAST. THE PROBABILITY
IS ONLY 20 PERCENT. THERE IS A WEAK THERMAL TROUGH OVER MINNESOTA
TONIGHT SEEN ON A 500 MB ANALYSIS. THE TROUGH IS SEEN ON THE MODEL
500 MB AS ADVECTION SOLENOIDS. THESE SOLENOIDS ARE FORECAST TO MOVE
INTO NORTHEAST ILLINOIS BY 18 UTC. THE WRF-ARW LOCAL MODEL SHOW
SMALL VALUES OF PRECIPITATION OVER NORTHEAST ILLINOIS. ESPECIALLY
NEAR THE LAKE BREEZE BOUNDARY. THE GFS AND WRF-NMM MODELS SHOW SMALL
AMOUNTS OF RAIN IN THEIR QPF FORECASTS. NOTING THE MIXING RATIO
PATTERN IN A CROSS SECTION AND KNOWING HOW THE WRF MODEL INCLUDE
MOISTURE IN THE EULER EQUATIONS WE FORECAST THE DEWPOINT. THE
DEWPOINT HAS BEEN RAISED IN THIS FORECAST. THE DEWPOINTS ON THE 5
UTC SURFACE MAP ARE IN THE MIDDLE TO UPPER 70S. THE WRF FORECAST MID
70S DEWPOINTS THIS AFTERNOON. THIS WILL KEEP THE HEAT INDICIES IN
THE 100 TO 110 RANGE.WE WILL CONTINUE THE HEAT WARNING AND HEAT
ADVISORY FOR NORTHEAST ILLINOIS...NORTH CENTRAL ILLINOIS AND
NORTHWEST INDIANA.

&&

.AVIATION...

18Z TAFS...OUTFLOW BOUNDARY PUSHING SOUTH OF TERMINALS EARLY THIS
AFTERNOON. WINDS HAVE SHIFT NE BEHIND THIS BOUNDARY WITH GUSTS TO
25-30KTS AS IT PASSES. EXPECT NE WINDS TO DIMINISH TO 10KTS AND
BECOME EASTERLY WITHIN A FEW HRS THEN SOUTHEAST MID/LATE AFTERNOON
BEFORE BECOMING LIGHT SOUTHERLY BY SUNSET. CONVECTION OVER LK MI
SLOWLY PUSHING SOUTH WITH SOME DEVELOPMENT ACROSS NORTHERN COOK
COUNTY. CHANCE OF TS WILL CONTINUE FOR THE FIRST FEW HRS AT
ORD/MDW/GYY AS THIS ACTIVITY PUSHES SOUTHEAST. MVFR/BRIEF IFR CIGS
AND VIS POSSIBLE WITH THE HEAVIEST STORMS...OTHERWISE VFR CIGS
SHOULD GIVE WAY TO SKC CONDITIONS OVERNIGHT. WINDS TURN SW MONDAY
MORNING AND INCREASE TO 10-15KTS.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...EXCESSIVE HEAT WARNING COOK COUNTY THRU TUES EVENING.
      HEAT ADVISORY FOR THE REST OF THE CWA THROUGH TUES EVENING.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 30, 9:55 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
955 AM CDT SUN JUL 30 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-310930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
955 AM CDT SUN JUL 30 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE THREAT
WILL BE FOR STRONG WIND AND HAIL. THERE WILL BE ISOLATED
THUNDERSTORMS MAINLY NORTH OF INTERSTATE 80 TODAY.

THERE IS AN EXCESSIVE HEAT WARNING FOR COOK COUNTY TODAY AND TONIGHT.

THERE IS A HEAT ADVISORY FOR NORTH CENTRAL ILLINOIS...NORTHEAST
ILLINOIS AND NORTHWEST INDIANA TODAY AND TONIGHT.

TODAY IS AN AIR POLLUTION ACTION DAY FOR THE CHICAGO METROPOLITAN
AREA. THIS INCLUDES THE ILLINOIS COUNTIES OF COOK...DUPAGE...
KANE....KENDALL...GRUNDY... LAKE ILLINOIS AND WILL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS AN EXCESSIVE HEAT WARNING FOR COOK COUNTY ILLINOIS UNTIL
8 PM CDT TUESDAY NIGHT.

THERE IS A HEAT ADVISORY FOR NORTHEAST ILLINOIS...NORTH CENTRAL
ILLINOIS AND NORTHWEST INDIANA UNTIL 8 PM CDT OR 9 PM EDT TUESDAY
NIGHT.

THE ILLINOIS ENVIRONMENTAL PROTECTION AGENCY HAS DETERMINED THAT AN
AIR POLLUTION ACTION DAY WILL BE DECLARED FOR TOMORROW, MONDAY JULY
31 FOR THE GREATER CHICAGO METROPOLITAN AREA. THIS AREA INCLUDES THE
COUNTIES OF COOK..DUPAGE..KANE..KENDALL..GRUNDY..LAKE..MCHENRY AND
WILL.

THERE WILL BE A CHANCE OF THUNDERSTORM WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER WILL BE NEEDED THIS MORNING FOR SEVERE THUNDERSTORMS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-310930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
955 AM CDT SUN JUL 30 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE THREAT
WILL BE FOR STRONG WIND AND HAIL. THERE WILL BE ISOLATED
THUNDERSTORMS ALONG THE NEAR SHORE OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE WILL BE CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:39 AM CDTSpecial Marine WarningLOT96 min
Jul 30, 11:01 AM CDTSpecial Marine WarningLOT119 min
Jul 30, 11:47 AM CDTLakeshore Flood AdvisoryLOTLake3 hr
Jul 30, 12:55 PM CDTSpecial Marine WarningLOT36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.